EKG of the Week 2019 2-3

An 83 year old male with a history of CHF presents complaining of intermittent dizziness. He has no chest pain. He did not pass out.

Vital signs: Pulse 90, Respirations 18, BP 160/90.

His EKG is below.

2019 2-3.jpg

1.       What does the EKG demonstrate?

2.       How would you manage this patient?

ANSWER:

The EKG shows a sinus rhythm with runs of ventricular tachycardia.

The patient is stable. He has runs of v-tach which are making him symptomatic. He can be managed with anti-arrhythmic medications such as amiodarone.

 

 

The EKG shows an underlying sinus rhythm with runs of v-tach (one at the very beginning of the EKG and another towards the end) at a rate of approximately 200. The V-tach is what is causing the patient’s intermittent dizziness.

The treatment of ventricular tachycardia depends on the stability of the patient.

If the patient is in cardiac arrest (i.e. v-tach without a pulse), the patient should be treated like a v-fib cardiac arrest with defibrillation, CPR, and anti-arrhythmic medication.

If the patient is not in cardiac arrest (i.e. v-tach with a pulse) and the patient is unstable, the patient should be treated with electrical cardioversion.

If the patient is not in cardiac arrest (i.e. v-tach with a pulse) and the patient is stable, the patient should be treated with anti-arrhythmic medications. Options include amiodarone lidocaine and procainamide.

Our patient was not in cardiac arrest and was stable. He was treated with amiodarone with food results. He was admitted to the CCU.